Wisconsin, 2019

Lightning Strike in Wisconsin, June 28, 2019

June 28, 2019 · NWS ARX · 1 event in 1 county or zone

Thunderstorms rolled across western Wisconsin during the early morning hours of June 28th. Lightning from one of the storms struck a boat and the resulting fire destroyed the boat and damaged some trees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Thunderstorms rolled across western Wisconsin during the early morning hours of June 28th. Lightning from one of the storms struck a boat and the resulting fire destroyed the boat and damaged some trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 28, 1:31 AM CST, 2 hours 19 minutes earlier.

Area forecast discussion, Jun 28, 1:31 AM CST, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
231 AM CDT Fri Jun 28 2019

.SHORT TERM...(Today through Saturday Night)
Issued at 231 AM CDT Fri Jun 28 2019

Currently, a broken line of thunderstorms associated with a mid
level shortwave trough/weak surface boundary was working
southeastward through the area early this morning. Otherwise,
temperatures as of 2 am were holding in the mid 60s to near 70.

For today, that weak surface boundary will be hovering across
central IA into southern WI. Models showing an impressive CAPE pool
in place south of this boundary with 0-3km MUCAPE values up to 5-6
kJ/kg. RAP Bufkit indicating cap eroding/auto-convecting in the
vicinity of this frontal boundary south of I-90. Fortunately, bulk
shear will be rather weak in the 15-20kt range and wet bulb zero up
around 13kft (warmer -melting bigger hailstones as they fall). So,
thinking we'll see scattered thunderstorms firing mainly south of I-
90 this afternoon with a few possibly containing up to quarter-size
hail and strong/gusty winds. CAMs show this convection moving south
and dying off later this evening with loss of surface heating.
Otherwise, a warm and increasingly humid day on tap for today with
highs topping off well into the 80s and dew points in the mid 60s to
lower 70s. This will push heat indices into the upper 80s to mid
90s.

Partly cloudy/quiet conditions expected Friday night with lows in
the 60s/lower 70s.

Mid/upper level ridge amplifies over the region Saturday, warming
temperatures into the mid 80s/lower 90s. These temperatures combined
with dewpoints in the upper 60s to lower 70s will produce heat
indices in the 90s to near 100.

Models show an MCS moving through the Northern Plains/northern MN
Saturday night -staying north of the area. Otherwise, fairly muggy
night with lows only dropping into the mid 60s/lower 70s along with
similar dew points.

.LONG TERM...(Sunday through Thursday)
Issued at 231 AM CDT Fri Jun 28 2019

Sunday could be a tricky forecast as the NAM/GFS show an MCS rolling
southeast into the area (north of I-94). This could throw a wrench
into our temperature forecast if cloud cover/scattered convection
decide to linger through the day. Model consensus yielding highs in
the upper 80s to the lower 90s, but will have to keep a close eye on
how MCS pans out.

A cold front pushes southeast into the area Sunday night/Monday for
a good  chance of thunderstorms. Will have to watch for the
possibility of severe storms as well with higher cape values in the
2.5-4 Kj/Kg range and bulk shear of 25-35kt.

Upper level ridge flattens out through the rest of the period with
several waves rippling through the more high-zonal flow. This will
keep shower/thunder chances in with near normal early July
temperatures.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1222 AM CDT Fri Jun 28 2019

SHRA/TS associated with a weak frontal boundary working through
the area early tonight. This activity should be clear of the area
after 09z. Scattered SHRA/TS expected to fire again this afternoon along
the frontal boundary to the south. Thinking bulk of this activity
will remain south of KRST/KLSE. Otherwise, beside some occasional
MVFR conditions through 09z, VFR conditions expected through the
remainder of the period.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...DAS
LONG TERM...DAS
AVIATION...DAS
Hazardous weather outlook, Jun 28, 3:08 AM CST, 42 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
408 AM CDT Fri Jun 28 2019

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-291100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
408 AM CDT Fri Jun 28 2019

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Scattered thunderstorms will continue today mainly along and
south of I-90. A few of these storms will be capable of large
hail and strong to damaging winds. In addition, these storms will
be capable of heavy rainfall which could lead to some localized
flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There will be on and off chances for thunderstorms from Sunday
afternoon through Thursday. At this time, it is too early to
determine if there is a threat for severe weather.

.SPOTTER INFORMATION STATEMENT...

Rainfall, hail, wind, or reports of any flooding today would be
appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

DAS

In the hours before

Special weather statement, Jun 28, 12:34 AM CST, 3 hours 16 minutes before
Special Weather Statement
National Weather Service La Crosse WI
134 AM CDT Fri Jun 28 2019

MNZ079-086-087-094-095-280730-
Wabasha-Olmsted-Dodge-Fillmore-Mower-
134 AM CDT Fri Jun 28 2019

...Thunderstorms with heavy rainfall producing ponding of water
and small hail...

Strong thunderstorms will continue across the area through at least
230 AM this morning. Periods of heavy rainfall will lead to ponding
of water and localized flooding. Small hail is also possible at
times.

Locations impacted include...
Rochester, Mantorville, Kasson, Stewartville, Byron, Chatfield,
Eyota, Oronoco, Elgin, Marion, High Forest, Wasioja, Pleasant Grove,
Douglas, Rock Dell, Viola, Concord, Oslo, Chester and South Troy.

Torrential rainfall is occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle but be alert for rising water
levels.

LAT...LON 4419 9255 4420 9246 4420 9222 4379 9211
      4380 9273 4420 9285
TIME...MOT...LOC 0629Z 237DEG 9KT 4392 9253

Wetenkamp
Local storm report, Jun 28, 3:43 AM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
443 AM CDT FRI JUN 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 AM     HEAVY RAIN       5 WSW CUMMINGSVILLE     43.84N 92.35W
06/28/2019  M4.90 INCH       FILLMORE           MN   TRAINED SPOTTER

&&

LAWRENCE

The radar

The La Crosse radar (KARX), 121 km away, was scanning. The volume nearest the first event began at 09:47 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Adams

When
June 28, 3:50 AM CST
Where
Adams County, 5.42 mi ESE of New Rome
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
44.213, -89.773

A lightning strike from a thunderstorm struck a parked boat near Lake Camelot east of Rome. The resulting fire destroyed the boat and damaged some trees.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2019Every state in 2019This day in weather historyWarnings in Wisconsin, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 839469.